Lightning, Kenosha
- When
- September 29, 6:00 AM CST
- Where
- Kenosha County, Trevor
- Property damage
- $1.0 million
- Reported by
- NEWSPAPER
- Coordinates
- 42.573, -87.840 (the zone’s center; the record gives no point)
Lightning struck a cork-producing business and probably produced sparks that ignited insulation in the attic. A slow-burning fire resulted, and eventually is became a major fire later in the day.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Lightning struck a cork-producing business and probably produced sparks that ignited insulation in the attic. A slow-burning fire resulted, and eventually is became a major fire later in the day. This western Kenosha County business sustained significant structural and contents damage. The time of the lightning strike is an estimation by fire department officials, since several rounds of thunderstorms moved through the western Kenosha County area during the early morning hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 29, 1:23 AM CST, 4 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 223 AM CDT SUN SEP 29 2002 FCST FOCUS IS ON PCPN CHCS AND TMP TRENDS IN UPCOMING UNSETTLED WX PAT. IN THE SHORT TERM...CURRENT ROUND OF SHOWERS/TSTMS LINE UP NICELY WITH RIGHT REAR QUAD OF UPPER JET STREAK OVER GREAT LAKES REGION... WHERE DIFLUENCE IS PRONOUNCED. THIS FEATURE MOVES EAST TODAY...AND IS MOSTLY OUT OF SOUTHERN WISCONSIN BY DAYBREAK. COUPLE WEAK SHORT WAVES AND VORT MAXS PROGGED TO MOVE NEWD THRU SOUTHERN WI TODAY... AND MODELS HINT AT ANOTHER JET MAX FORMING OVER IOWA IN AFTERNOON. THIS DEVELOPEMENT WOULD PLACE SRN WI IN THE LEFT FRONT QUAD OF JET... WITH ANOTHER ROUND OF DIFLUENCE ALOFT...BUT FLOW IS EVER SO SLIGHTLY ANTICYCLONIC...SO GIVEN SLOW NORTH MOVEMENT OF SURFACE FRONT AND UPSTAIRS FEATURES...WILL KEEP MENTION OF A CHANCE OF PRECIP. ONCE SURFACE FRONT BECOMES A WARM FRONT AND PUSHES INTO NORTHERN WI...CHANCES FOR PCPN FOR SRN WI DIMINSISH. ETA SHOWS THIS TREND NICELY WITH 1000-850MB AND 850-700 MB FRONTOGENESIS DRIFTING SLOWLY NORTH TODAY THROUGH TONIGHT. WILL KEEP DRY FORECAST GOING FOR MONDAY...WITH ABOVE NORMAL TEMPS SINCE A TRIGGER AND FORCING WILL NOT BE PRESENT. IN THE LONG TERM...NEXT CDFNT PUSHES INTO WI MONDAY NIGHT...BUT ON TUESDAY IT LAGS OVER SOUTHERN WI...IN RESPONSE TO YET ANOTHER STRONGER SYSTEM MOVING ACROSS WI TUE NGT INTO EARLY WED. SRN WI IS IN RIGHT REAR QUAD OF STRONG UPR JET...WITH GOOD DIFLUENCE ALOFT. WOULD EXPECT A CONVECTIVE COMPLEX TO DEVELOP OVER IOWA TUE AFTN AND EVENING...AND THEN MOVE EAST ACROSS SRN WI TUE NGT/ERLY WED. .MKX...NONE. KAPELA
WIZ046-047-051-052-056>060-062>072-291600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 600 AM CDT SUN SEP 29 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN. .DAY ONE...A SLIGHT RISK OF SEVERE THUNDERSTORMS. DISCUSSION...A WARM FRONT MOVING NORTH ACROSS SOUTHERN WISCONSIN MAY ACT AS A FOCUS FOR SEVERE THUNDERSTORMS...MAINLY THIS AFTERNOON AND EVENING. THREAT...MAINLY LARGE HAIL. SPOTTER CALL TO ACTION STATEMENT...STORM SPOTTER GROUPS MAY BE NEEDED LATER THIS AFTERNOON OR EVENING. .DAY TWO MONDAY...UNSTABLE CONDITIONS WILL REMAIN OVER SOUTH CENTRAL AND SOUTHEAST WISCONSIN WITH INCREASING MOISTURE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY. THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS. && ADDITIONAL INFORMATION...DETAILS AND DISCUSSIONS ARE CONTAINED IN OTHER NATIONAL WEATHER SERVICE FORECASTS AND STATEMENTS. CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/MKX XX
The Milwaukee radar (KMKX), 73 km away, was scanning. The volume nearest the first event began at 11:58 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, September 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321172.